Ask a doctor

If Botox Causes a Droop to my Eyelid (Which I Didnt Have Before), Will Everything Return to Normal when the Botox Wears Off?

Doctor Answers (11)

Botox eyelid droop will definitley improve...

+2

Botox eyelid droop occurs when the injected solution migrates to the eyelid elevators.  The duration of this complication depends on the volume of this migrant Botox affecting your eyelid muscles and will improve over the ensuing weeks.  If the droopiness is severe it can be improved with prescription eye drop medications.


Montreal Plastic Surgeon
5.0 out of 5 stars 5 reviews

I got Botox -- will the Eye Droop get better?

+1
Short answer -- Yes, it should. 

Eye-LID droop can happen if the Botox was injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. This typically lasts 1-2 months but can last as long as the full dose of Botox (3-4 months). It can be treated with Apraclonidine eye drops that may raise your eyelid up to 2mm. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Good news is, this is not likely to be permanent.  It WILL get better.

In the future, I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.

Mark K. Markarian, MD, MSPH
Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botox and eyelid droop

+1

Eyelid droop is one of the rare possible side effects of Botox.  The good news is that it is only temporary and will go away in a few weeks as the Botox wears off.  In the meantime, Iopidine eyedrops will temporarily improve things to get you by until the eyelid normalizes.  I would call the doctor who did the injection and ask for an appointment and prescription for the eye drops.  Lana Long, M.D.

Lana Long, MD
Cincinnati Dermatologic Surgeon

You might also like...

Botox droops go away, they are not permanent

+1

Any relaxation from botulinum toxin, whether Botox, Xeomin or Dysport, will resolve once the Botox wears off in three to four months on the face.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Botox eyelid droop

+1

The droop you get from Botox, which is rare in highly trained hands, always wears off when the Botox wears off. That said, you can use Iopidine eye drops as prescribed by your doctor for temporary improvement while waiting for the Botox to wear off. Make sure to let your doctor know of this side effect that you've had, and to ensure you're seeing a highly trained dermatologist or plastic surgeon to avoid this problem in the future. Dr. Benjamin Barankin, Toronto Dermatology Centre

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Eyelid droop is only temporary with Botox, and everything turns back to normal when it wears off.

+1

I'm sorry that you have had eyelid ptosis from your Botox.  This is a rare problem, and is only a temporary phenomenon.  It could happen to any physician, but the more experienced injectors will have this occur less.  Lopidine can lift the lid somewhat while the Botox is still causing drooping. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 9 reviews

Botox and eyelid droop

+1

Your eyelid ptosis (droop) will wear off in about 2 months.  In the meantime, your doctor can prescribe Iopidine drops which will help elevate your eyelid for a few hours at a time.  You should return to your injector so he/she can see the result and prevent it next time.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Eyelid Droop after Botox IS Temporary

+1

This is a rare side effect of Botox treatment around the eye. It IS definitely temporary. The duration of eyelid droop (ptosis) depends on how much Botox diffused into the eyelid elevating muscle. Unfortunately, only time will tell. This usually lasts somewhere between 4-12 weeks. In the meantime, Iopidine drops are very effective to immediately elevate the eyelid. I would keep using the drops until your eyelid position is normal when you get up in the morning.

I hope this information is helpful.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

Botox is temporary

+1

A true eyelid droop is caused by unwanted spread of botox to a muscle that elevates your eyelid. It can be reversed by a prescription eye drop Iopidine, which causes Müller muscles to contract quickly, elevating the upper eyelid 1-3 mm. The effect is immediate, but the drops need to be repeated a few times per day until the droop resolves (usually a few weeks). To avoid droop in the future, injections should occur at least 1 cm above the eyebrow.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Eyelid drop is ptosis

+1

Hi Josie,

 

Too much botox in the forehead can cause ptosis, which is drooping or the lower or upper eyelid.  Botox usually wears off 3 - 4 months - this is when you will notice an improvement of your eyelid.  I suggest you see your doctor to possible balance your botox out.

 

Dr. Ritacca

Daniel J. Ritacca, MD
Chicago Oculoplastic Surgeon
4.5 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.